Aa
Aa
A
A
A
Close
Avatar universal

Dexadrine side effects in children

My 11 year old son is currently taking Dexadrine.  He has slowly increased to 20 mg in the morning.  His teacher and myself  (my son too) have noticed  a postitive change in his work output at school and during homework sessions.  Two of the side effects are of great concern to me.   My son can't sleep until well after 10:30 pm. (we are trying Melatonin, but haven't found the right dosage).  The other side effect that is most troubling is the loss of appetite.  When we went to see his specialist, 6 days ago, he'd lost 4.5 lbs (in 40 days).  When I weighed him tonight on my own scale, he's down another 6lbs.  I know there is a difference between the scale at the hospital and my scale, but it isn't likely 6 lbs.  The sleeping issue we are working on and are quite hopeful. The weight loss is quite frightening.  My son is not overweight at all (average).  We have tried Adderall, Concerta, Straterra, and now Dexadrine.  We have finally found a medication that allows my boy to have success in school, but the negative side effects are outweighing the postive response to the meds.    Has anyone heard of the appetite returning after a time?  

4 Responses
Sort by: Helpful Oldest Newest
535822 tn?1443976780
Go to the top where it says Forums click on it and they will come up, on the right you see where it says Doctors Forums ,expert help ,click onto the ADD and ADHD forum and Doctor Resnik will help you she is excellant. Good Luck  we are the lay people and can give you could input from our own experiences.
Helpful - 0
Avatar universal
My 11 year old son is currently taking Dexadrine.  He has slowly increased to 20 mg in the morning.  His teacher and myself  (my son too) have noticed  a postitive change in his work output at school and during homework sessions.  Two of the side effects are of great concern to me.   My son can't sleep until well after 10:30 pm. (we are trying Melatonin, but haven't found the right dosage).  The other side effect that is most troubling is the loss of appetite.  When we went to see his specialist, 6 days ago, he'd lost 4.5 lbs (in 40 days).  When I weighed him tonight on my own scale, he's down another 6lbs.  I know there is a difference between the scale at the hospital and my scale, but it isn't likely 6 lbs.  The sleeping issue we are working on and are quite hopeful. The weight loss is quite frightening.  My son is not overweight at all (average).  We have tried Adderall, Concerta, Straterra, and now Dexadrine.  We have finally found a medication that allows my boy to have success in school, but the negative side effects are outweighing the postive response to the meds.    Has anyone heard of the appetite returning after a time?
Helpful - 0
Avatar universal
Thanks margypops, I tried to re-post it to Dr. Resnik, but ended up posting it here again.  First time posting comments, I have no idea how to put it on her site.

Helpful - 0
535822 tn?1443976780
You will see that we have an expert Doctor Forum, it is a Dr Resnik put this question in to her for a more definitive answer.
Helpful - 0
Have an Answer?

You are reading content posted in the ADHD Community

Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?